FEC and antisickness side effects - restlessness etc?

Hello everyone

 

Anyone experienced unpleasant side effects of restlessness, anxiety, very busy thoughts etc?

 

I am due to have 3rd of 6 x FEC 75 session next week. I had awful insomnia restlessness etc after 1st chemo. i was on dexamethasone, metaclopramide and ondansetron. i had nausea and vomiting too but not too bad.

 

For 2nd cycle they reduced dexamethasone from 8mg to 2mg in my drip and i didnt take any orally. I didn’t get insomnia at night time but still felt very restless in the daytime and just felt weird. Overactive mind etc. And i was more sick and had less appetite, although that returned with a vengeance and I overcompensated!

 

Am going to ask if there is an alternative to the dexamethasone, but a macmillan nurse also said it could be the metaclopramide, the Dr mentioned changing this to domperidone but she must have forgotten. 

 

From looking at other threads there seem to be a wide range of antisickness drugs but I have not been able to find  much info on side effects or other medicines by googling.

 

I am planning to download some audiobooks and ‘brain candy’ light entertainment TV as well, as distractions, but last time I found I couldnt read, listen to radio, or settle to anything, I didn’t know what to do with myself and I certainly couldnt rest despite being tired. i found these psychological effects much more challenging than the nausea and sickness (I only vomited a couple of times).

 

I’d be interested to hear from anyone who suffered similar effects who has any tips or found alternativve drugs. I’ve also reminded myself that it only lasts for a couple of days and it feels great to ge back to normal afterwards.

 

Also, from reading other threads I can see I’m not the only one still having to shave my legs despie being nearly bald!

 

thanks in advance for any help

 

Kerelene

 

Hi kerelene. Found your comment on the forum tonight and just thought I would add my two pennorth to it. I had 6 FEC which I finished in December 2013, hurrah. I was very sick with the first cycle and so I was given Emend which stopped that dead in its tracks, wasn’t sick at all for the other 5 cycles, so that may be worth a try for you, ask your oncologist for it. Also I only had the 2mg dexamethasone all the way through, it was taken orally, but it kept me awake and restless too and after I finished it it took a few days to wind down again. The metaclopramide didn’t work for me at all and I was given cyclizine instead which did much better for me. I agree, there are so many options available its mind boggling but you shouldn’t have to be throwing up each cycle. Maybe it’s a good idea to discuss it all with your chemo nurses? I did put some relaxing music on my phone mp3 so I could listen to it at wakeful times or you could try some audio books so your brain is not whirring too much over all your treatment. Chemo and cancer does play tricks with your head but it will pass quicker than you think. It’s just over 12 weeks since I finished the last cycle, I’ve done radiotherapy and am now on herceptin but I’m definitely getting my life and my hair back. You’re doing well, you’re half way already and the goal posts are in sight, just keep going and you will soon be through. Hope things improve for you, will be thinking about you and wishing you well, hugs xxx

Thanks for your reply rollercoaster. A few people on here have mentioned emend so I’ll ask about that. If that stopped the sickness why did you need the metaclopramide or cyclazine? I wondered if the metaclopramide caused the restlessness and overactive mind as apparently it can do (rarely) and the dexamethasone dose is low at 2mg but interesting that you suffered similar effects on a low dose. I will see what onc says on Monday. I’ll also be having radio and herceptin after the chemo.

Its reassuring to know I’m not the only one to have these side effects - I was warned about totally different things like constipation which I didn’t get at all!

Although the nausea and vomiting is not nice I was only sick a couple of times the first evening last cycle and I would rather have ther nausea and vomiting than the horrible psychological effects any day!

My parents have got me an ipod to download stuff as you suggested but so far I haven’t had the energy to switch it on and work out how to use it…

Its great that you are doing so well and you sound very positive. Thanks for all the tips and advice.

I had terrible restlessness & anxiety on my 1st & 2nd fec. Initially they thought it was the dex but after stopping that my symptoms persisted. My onc then mentioned it could be the metaclopramide & so this was stopped. Thankfully the awful anxiousness stopped. I have to say it was worse than any of the other side affects. As above I could not sleep or settle into an comfortable position. I felt almost paranoid & had the symptoms like I was a drug addict going cold turkey. It was bloody horrendous especially the first night I had it because despite exhaustion I sat up all night thinking it was something I had to put up with. I have since found out that metaclopramide is a really horrid drug & doesn’t actually stop u being sick but just empties the stomach of secretions. It is a very cheap drug & that is the only reason it is still used. There are much better anti sickness tablets out there & all patients need to do is ask. I was put on Emend which is fantastic. I also had proclorperimide (stemital) & ondansotron both of which have been proven to be far superior anti sickness than metaclopramide.
Hope this helps xxx

I’ve had awful restlessness, paranoia and insomnia for 5 days after the second FEC100. Oncologist today confirmed she had upped the chemo doses after a gentle first FEC. She blames the 8mg dexamethason for 3 days after and is reducing for FEC 3 24th April. Fingers crossed this helps.